Can You Overdose on Tylenol?

Acetaminophen can be dangerous and even fatal in large doses.

Boxes of Tylenol.
Boxes of Tylenol.. Scott Olson/Getty Images

Tylenol — the most popular brand name for the over-the-counter pain reliever acetaminophen — likely seems pretty safe. But before you pop more pills than directed, be aware that large doses of acetaminophen can lead to liver and kidney damage and can even be fatal in some cases.

Yes, that's right: Tylenol can kill you if you take enough of it.

Don't panic just yet, and don't throw your bottle of pain relievers in the trash.

It takes a lot of acetaminophen to harm you (or worse).

But since the pain reliever is included as an active ingredient in many different over-the-counter products, including headache relief, cold and flu products and cough reducers, you can ingest more than you realize pretty easily. Also, many people equate "over-the-counter" with "harmless" ... and that's just not true in this case.

In fact, a 2013 analysis by the investigative journalism website ProPublica reported that between 300 and nearly 1,000 people a year die from acetaminophen overdose. Although some of these deaths resulted from suicide, where the person took the medication intentionally, the majority were accidental overdoses.

Teen with Migraine Dies of Tylenol Overdose

One such case occurred back in 2003, when 17-year-old Kellie Lynn McWilliams, who was suffering from a migraine attack, took approximately 20 acetaminophen capsules, each of which contained 500 mg.

That translates to ingesting 10 grams of acetaminophen; the maximum recommended within 24 hours is 4 grams, and anything more than 7 grams is considered a severe overdose.

When Kellie became ill, repeatedly vomiting, she was admitted to the hospital. She told her mother, "I thought it was OK. It's just Tylenol, Ma." But the side effects of the overdose caused kidney and liver damage resulting in organ failure, which ultimately led to her death.

There is an antidote to acetaminophen poisoning, but it ideally should be administered within eight hours of the overdose.

Tylenol Overdose: The Facts

According to data published in 2011, there are more than 78,000 acetaminophen-related emergency room visits in the U.S. each year.

Most of these visits — some 70% — involved suicide attempts (although the majority of those who die from acetaminophen overdose do so accidentally, the majority of those who seek medical care for acetaminophen overdose do so following a suicide attempt).

Accidental ingestion of the medication by children younger than age six accounted for about 13% of these emergency room visits, while about 17% were due to what the study authors called "therapeutic misadventures" — i.e., people who were taking the pain reliever to treat a condition, and mistakenly took too much.

How to Avoid Accidental Overdose

When you're in the midst of pain from a headache or migraine, your thinking isn't always clear, and that makes it much easier to overdose on pain relievers accidentally.

Here are some suggestions for avoiding problems:

  • If someone is with you, put them in charge of your medications. Let them keep track of what you take at what time and be sure that you're not exceeding the recommended dosage.
  • Wash and keep some small empty medication bottles. When you know you're getting a headache and migraine and are going to need medications, put the maximum amount you can take that day in an empty bottle. Then put the rest away where you will not accidentally pick it up and use it.
  • Keep a notepad next to your medications and jot down the times you take a dose, what you take, and how much.
  • If the maximum dosage of medication doesn't give you relief, do not take more. Contact your doctor or go to the emergency room.

Always read the labels and heed the dosage instructions when taking medications. You don't want to say or hear, "I thought it was OK. It's just Tylenol, Ma."

Sources:

"Behind the Numbers." ProPublica.com. Sept. 20, 2013.

Budnitz DS et al. Emergency Department Visits for Overdoses of Acetaminophen-Containing Products. American Journal of Preventive Medicine. 2011 Jun;40(6):585-92.

"Teenager Accidentally Overdoses On Over-The-Counter Analgesic." The Associated Press. ChannelOklahoma.com. July 2, 2003.

U.S. National Library of Medicine. Acetaminophen Overdose fact sheet. Accessed Nov. 20, 2015.

Continue Reading